Background. Clonidine and guanfacine are alpha-2 agonists used in treating attention-deficit/hyperactivity disorder (ADHD) in children. United States poison control centers have experienced an increased incidence of calls regarding these medications. Severe and life-threatening symptoms (e.g. hypotension, respiratory depression, death) have been noted in single-dose ingestions. Therapeutic errors are often above current referral thresholds which are based on studies including patients who were naïve to alpha-2 agonists.
Objective. To characterize acute unintentional pediatric therapeutic errors for clonidine and guanfacine to better understand outcomes of overdose in pediatric patients chronically taking alpha-2 agonists.
Methods. We conducted a retrospective analysis of clonidine and guanfacine therapeutic errors reported to the Utah Poison Control Center (UPCC) from January 1, 2008 through December 31, 2018. Data were exported from the local Toxicall database. Children ages 6-17 years old were included if the exposure was an unintentional therapeutic error and the exposure was followed to a known outcome. Exposures including more than one substance or a scenario of inadvertently taken someone else’s medication were excluded. Frequencies and cross-tabulations were used to describe the data using Excel® and SPSS®.
Results. There were 222 single-substance exposures involving clonidine or guanfacine reported to UPCC. 207 (93.2%) cases were followed to a known outcome (clonidine cases: 116 (56%); Guanfacine cases: 91 (44%)). The majority of exposures were male (76.8%). Of the 10 documented scenarios, double dose was the most commonly reported. No major effects or deaths were reported. Known doses (in mg) were available for 32 (27.6%) clonidine cases and 23 (25.3%) guanfacine cases. The lowest clonidine dose in the 6-8 year age range to cause moderate effects was 0.1 mg. The lowest clonidine dose in the 9-18 year age range to cause moderate effects was 0.4mg. No guanfacine cases with moderate effects had a documented dose. 113 (54.6%) cases were managed at home and 74 (35.7%) cases were referred to a health care facility by UPCC. 9 (4.3%) cases were admitted to a noncritical care unit and 1 (0.5%) case was admitted to a critical care unit. There were 18 reported clinical effects. The most common clinical effects >3% were drowsiness/lethargy, hypotension, bradycardia, and dizziness/vertigo. More severe symptoms occurring less frequently included respiratory depression (1, 0.5%), slurred speech (1, 0.5%), syncope (1, 0.5%), and hallucination (1, 0.5%). IV fluids was the most commonly performed therapy in clonidine (13, 11.2%) and guanfacine (3, 3.3%). Atropine (2, 1.7%) and naloxone (2, 1.7%) were also performed in clonidine exposures. No vasopressors were documented as administered. A greater proportion of individuals receiving a double dose experienced no effects compared to the other scenarios; however, minor and moderate effects were still observed.
Conclusion. Effects of alpha-2 agonists in overdose are similar to adverse effects in therapeutic use. No major effects or deaths were reported. Double doses of alpha-2 agonists are the most common therapeutic error and can result in moderate clinical effects regardless of age group. Patients with a double dose over referral thresholds warrant health care facility referral.
Keywords: alpha-agonist; pediatric; unintentional therapeutic error
- Guanfacine [package insert]. Cranbury, New Jersey: Sun Pharmaceutical Industries, Inc, 2019.
- Clonidine [package insert]. Atlanta, Georgia: Shionogi Pharma, Inc, 2010.
- Winograd EJ, Sollee D, Schauben JL, Kunisaki T, Smotherman C, Gautam S. Pediatric guanfacine exposures reported to the National Poison Data System, 2000–2016. Clinical Toxicology. 2019;58(1):49-55. doi:10.1080/15563650.2019.1605076.
- Spiller HA, Klein-Schwartz W, Colvin JM, Villalobos D, Johnson PB, Anderson DL. Toxic clonidine ingestion in children. J Pediatr. 2005;146(2):263
- Wang GS, Le Lait MC, Heard K. Unintentional Pediatric Exposures to central alpha-2 agonists reported to the national poison data system. J Pediatr. 2014;164(1):149-152. doi:10.1016/j.jpeds.2013.08.038
- Aronson JK. Clonidine and Apraclonidine. In: Aronson JK. Meyler’s Side Effects of Drugs. 16th Elsevier B.V; 2016. https://www-clinicalkey-com.ezproxy.lib.utah.edu/#!/content/book/3-s2.0-B9780444537171005266?scrollTo=%23hl0000175. Accessed August 27th, 2019.
- Amico K, Cabrera R, Ganti L. Outcomes following clonidine ingestions in children: An analysis of poison control center data. Int J Emerg Med. 2019;12(1):10-15. doi:10.1186/s12245-019-0231-1
- Gummin DD, Mowry JB, Spyker DA, Brooks DE, Osterthaler KM, Banner W. 2017 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 35th Annual Report. In: Clinical Toxicology. Vol 56. ; 2018:1213-1415. doi:10.1080/15563650.2018.1533727
- Pliszka S. “Practice Parameter for the Assessment and Treatment of Children and Adolescents With Attention-Deficit/Hyperactivity Disorder,” J Am Acad Child Adolesc Psychiatry, 2007, 46(7):894-921.
- Abdulrahman E, Costello BE, Deguzman MA, Al-Khamees W, Geller RJ. Adverse effects of oral nonstimulant psychotropic medications in young children reported to a regional poison center. Clin Toxicol. 2011;49(5):402-408. doi:10.3109/15563650.2011.580435
Nice work, Joseph! What was one thing you learned about doing observational outcome research like this that you will carry forward and use as you start your fellowship at the UPCC?
Thank you, Dr. Witt! I am grateful for a supportive mentor who made this project possible. I caught a glimpse of the impact I can have on current clinical practice by filling the gaps of our current knowledge through well-thought-out studies. I learned the importance of being thorough and meticulous especially in recording each step of my data compilation and analyses. During my fellowship, I plan to carry with me a continued desire to fill these gaps of knowledge and will most definitely be over-meticulous in recording each step of the process. I look forward to seeing what I can accomplish over the next two years!
Joe this looks fantastic! It turned out so well! I am just curious…were these all outpatient exposures or inpatient exposures included in this study as well? If inpatient cases were included, was there a reason you limited the age to 5/6?
Thanks, Mandee! And some interesting insight you bring to my research. The majority of clonidine/guanfacine exposures occur at home and any that occur in a hospital setting would be very limited (a few at most). We limited our age to 6 years based on the FDA indication since our focus was on therapeutic errors (eg, a child receiving a double dose of their home medication) versus an unintentional exposure (eg, a younger sibling getting into an older sibling’s medication). To give you an exact percentage would require a little more digging on my part. We reported 4 iatrogenic errors (1.9%). Whether these are errors in an inpatient setting or more of a pharmacy dispensing error would require further chart review. We additionally have access to codes specifying exposure site however this code was not included as one of our parameters.
Great job, Joe! Great answers to your questions as well 🙂
Joe – super interesting – can’t wait to see more of your research as a fellow!
Thanks, Dr. Gunning!
Interesting study. Thanks.
Joseph, lovely work and poster! This is such important insight for UPCC SPIs to have, given that these occurrences are unlikely to decrease in the coming years. It would also be interesting to see how accidental exposures in other children in the home have changed over time and how those outcomes compare.
I agree, Dr. Keefe! I know other studies have looked at all unintentional (or accidental) guanfacine/clonidine exposures whether therapeutic or purely accidental in nature but I don’t believe any analyses have intentionally compared the outcomes of the two groups. Most definitely something to consider in the future. Thank you for your insight!
Nice work, Joe! I look forward to your future work and learning more from you when you start your fellowship!
Comments are closed.